Could it be eczema? When I was in college, and then again the summer after I graduated, i had something very similar happen to me. The itching was unbearable!!!! And the skin on the backs of my legs (mostly behind my knees) did get thicker and very red. My diagnosis was "atopic dermatitis" which, it turns out, is another way of saying "eczema."
I'm glad to hear the steroids are helping you, though, as they didn't help me at all. It just went away after a few weeks (maybe two months the first time, i don't remember too clearly - just remember the intense itching and the pain/pleasure of scratching it soooooo hard).
Since you're going back to the doctor, you may want to check with her about it possibly being eczema. If it is, there are non-steroidal creams that you could try. Protopic and elidel are the two main ones that I know of, though they weren't available when I needed help. Be sure to read the package inserts (or do a web search) for the list of possible side effects, as it's always good to be informed.
It's generally accepted, though, that they're preferable to steroids.
Side note - I may have missed mention of this, but you may want to try an elimination diet as another way of approaching the problem. As our dd has inherited the eczema, we have gone down the natural road as well and the elimination diet helped us find some ways of preventing the eczema (i.e. taking milk and corn out of her diet helps a bunch) so that we don't have to deal as much with suppressing the symptoms. Fewer symptoms, less need for medications.
Oh, at risk of wandering towards rambling on, you may also want to consider that it could maybe, possibly, be a dermal (skin) yeast infection. When I was researching eczema and all possible treatments back when I realized that dd was affected by it, I did run across a few discussion fora where some people said they had finally found relief when they were properly diagnosed with a yeast infection - anti-fungals are the treatment to use if it is. It's probably unlikely (though still worth ruling out) in your case, though, as I seem to recall that steroids would have no effect on yeast infections.
Hmm. Well, I think I'd better stop typing now and go to bed. Hope this helped at least a tiny bit!!!
Good luck finding a solution.